June 7, 1985

Lidocaine Overdose and Cardiac Bypass Support

Author Affiliations

University of Colorado Health Sciences Center Denver

JAMA. 1985;253(21):3094-3095. doi:10.1001/jama.1985.03350450066021

To the Editor.—  We would like to propose cardiac bypass as a novel, lifesaving treatment for lidocaine overdose. Prophylactic lidocaine has been advocated for patients with myocardial infarction to prevent arrhythmias.1,2 While this therapy has not been shown to save lives, the treatment has resulted in an increase in the use of lidocaine and a corresponding increase in the number of accidental overdoses.3 Low-level lidocaine intoxication is associated with seizures; more massive overdose leads to cardiogenic shock and death.Because lidocaine is rapidly cleared by the liver if hepatic blood flow can be maintained, we reasoned that death from cardiogenic shock could be prevented if the circulation could be supported by cardiac bypass. Closed chest massage does not provide enough cardiac output to restore hepatic perfusion and lidocaine clearance.4 We showed that dogs overdosed with 30 mg per kilogram of lidocaine and treated with conventional pharmacotherapy had